Quantcast
Health News

Shocking New Study Proves Most of Us Aren’t Paying Attention to Medication Labels

shutterstock_284002529

When you’re not feeling well, it’s understandable that relieving your symptoms should be your first priority. Unfortunately, this tendency to want to get better at any cost leads many of us to make risky decisions about the medications we take.

HR B

It’s well known that  any box or bottle of over-the-counter (OTC) medicine lists its active ingredients prominently on the label. However, a new study in the Journal of Public Policy & Marketing suggests that the majority of American adults aren’t using this information to properly assess whether they should be taking two or more medications at the same time.

“A consumer who takes a cold medicine containing, for instance, acetaminophen, may see nothing wrong with taking an additional medicine that also contains acetaminophen,” write authors Jesse R. Catlin, Connie Pechmann, and Eric P. Brass. “But in that case, he or she will likely ingest at least 1300 mg of acetaminophen, and if those doses are repeated every 4-6 hours, the consumer will take in at least 5200 mg of acetaminophen per day, well over the limit.”

The study, which included people with and without medical expertise, found that the average person believes OTC drugs to be risk-free. This naive belief places most consumers at risk of overdosing on nonprescription drugs. As a result, the study authors suggest that standard labels be supplemented with public service announcements and explicit warnings on the labels themselves.

“Programs to educate the public on the risks of double-dosing must clearly emphasize that even over-the-counter medications can be dangerous when combined or misused. More broadly, this study suggests that it is vitally important for practitioners and policymakers to address safety issues by first working to understand what is at the root of the consumer’s misunderstanding,” conclude the authors.

Photo credit: Idea tank/Shutterstock

ADVERTISEMENT